September 3, 2015
font size

Travel Medicine (cont.)

Medical Author:
Medical Editor:

Traveler's diarrhea

Traveler's diarrhea is the most common medical complaint in travelers, occurring in up to 50% of travelers to developing countries. It occurs when infectious organisms are inadvertently ingested by travelers, resulting in one to five days of loose stools. The stools are often watery and may be accompanied by abdominal cramps. Although not fatal, traveler's diarrhea can cause dehydration, vomiting, low-grade fever, and discomfort to the point that some travelers have to change their itineraries. It is important to note that traveler's diarrhea is not associated with bloody stools, severe abdominal pain, or high fever. These symptoms are suggestive of more serious conditions and should prompt medical attention.

Traveler's diarrhea is spread when bacteria or other infectious agents such as viruses are ingested. Traveler's diarrhea is most often spread through contaminated food or water, or by putting contaminated hands in the mouth. Even small amounts of contamination can cause infection. Although bacteria are the most common cause of traveler's diarrhea, there have been outbreaks of diarrhea on cruise ships caused by viruses known as noroviruses. Noroviruses spread readily from person to person.

Travelers can get diarrhea in most areas of the world, but some countries pose a higher risk. High-risk areas include most of Asia, the Middle East, Africa, and Central and South America. Risk is increased if the traveler is adventurous with his or her diet, eats foods from street vendors, or travels to areas off the usual tourist routes.

Protective measures may help prevent or shorten the duration of traveler's diarrhea. All travelers should wash their hands often and understand basic food and water precautions (see "What is safe to eat and drink while traveling?"). However, it has been shown that even well-informed travelers often choose to eat foods that pose an increased risk of traveler's diarrhea. Therefore, travelers at risk should carry in their first-aid kit an antimotility agent such as loperamide (Imodium; Kaopectate II; Imodium A-D; Maalox Anti-Diarrheal Caplets; Pepto Diarrhea Cont) and start taking it if they get symptoms. Bismuth subsalicylate (Pepto-Bismol) is also helpful.

Because bacteria are developing resistance to many antibiotics, many older antibiotics do not work, and those prescribed currently may not be effective in the future. Antibiotics also have risks of their own and do not protect against viruses or parasites; therefore, routine prophylactic antibiotics are not recommended for most travelers. However, many physicians recommend that travelers carry along an antibiotic to take in case they get diarrhea. Fluoroquinolones, such as ciprofloxacin, levofloxacin, ofloxacin, or norfloxacin, are the most commonly prescribed antibiotic; azithromycin (Zithromax, Zmax) or rifaximin (Xifaxan) are alternatives. If an antimotility agent (a drug that reduces gastrointestinal motility) and an antibiotic are started at the first sign of diarrhea, symptoms may be shortened to only a few hours instead of a few days.

Physicians might prescribe daily antibiotics or daily bismuth subsalicylate to prevent diarrhea in people who are immunosuppressed, or when the purpose of a trip would be severely impacted if it were interrupted by diarrhea. This is not needed for most travelers, and bismuth subsalicylate may cause adverse effects in doses required for protection. Pregnant women and children need special advice because many of these drugs are not appropriate for them. Affected people should stay well hydrated with beverages that are sealed, treated with chlorine, boiled, or are otherwise known to be purified; in most cases, commercial sports drinks are adequate, but very sugary drinks can worsen diarrhea. If antibiotics are prescribed, fill the prescription before travel; if you must buy drugs during a trip to an area of the world with few drug regulations, avoid counterfeits by using a licensed pharmacy, asking the pharmacist about the ingredients, and checking the packaging for poor print quality or odd appearance; drugs should be in the manufacturer's original packaging if at all possible.

Medically Reviewed by a Doctor on 8/19/2015

Next: Malaria

Source: MedicineNet.com
http://www.medicinenet.com/travel_medicine/article.htm

GI Disorders

Get the latest treatment options.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations